Why Parents Should Not Be Too Quick To Give Children Ibuprofen Or Paracetamol – Expert Warns

A study in the US found parents are too quick to reach for paracetamol or ibuprofen, potentially prolonging their child’s illness and even putting their health at risk.

The “fever phobia” could mean children receive accidental overdoses of medicines such as Calpol and ibuprofen solutions, doctors have warned.

Both medicines are used too frequently, research showed, with almost half of parents giving the wrong dosage.

A temperature is the body’s way of fighting an infection and bringing it down too soon could lengthen the illness, according to new guidance published by the American Academy of Pediatrics.

SEE ALSO: 6 Signs You’re Putting Too Much Pressure on Your Child

Many ibuprofen and paracetamol solutions are available over the counter, with doses varying for different age groups – a factor that could lead to confusion, the researchers say.

Parents may also be receiving poor advice from GPs and family doctors, who are keen to advise the use of the medicines, believing the after-effects to be minimal.

A common recommendation is alternate doses of ibuprofen and paracetamol, known as combination therapy.

The National Institute for Health and Clinical Excellence (Nice) advises the drugs “should be considered in children with fever who appear distressed or unwell”.

And although the institute says the drugs should not be used “routinely”, it says the approach “may be considered” if one alone does not take effect.

SEE ALSO:7 Parenting Mistakes You Never Want To Make (Part One)

Although Nice says that both drugs should not “routinely” be given to children with a fever, it states that this approach “may be considered” if the child does not respond to being given just one of them.

The British National Formulary, which GPs consult when prescribing or advising on medication, states children should receive no more than four doses of the right amount of paracetamol in a 24-hour period, and no more than four doses of ibuprofen a day.

But in its latest guidance, the American Academy of Pediatrics notes both medications have potential side effects and says the risks should be taken seriously.

Doctors, the authors write, should begin “by helping parents understand that fever, in and of itself, is not known to endanger a generally healthy child”.

SEE ALSO: More Valid Reasons Not to Hire Minors As House Helps (Part 2)

“It should be emphasised that fever is not an illness but is, in fact, a physiological mechanism that has beneficial effects in fighting infection.”

Parents though continue to administer the medicines for even very mild fevers or illnesses.

“Unfortunately, as many as half of all parents administer incorrect doses,” the authors say.

Paracetamol has been linked to asthma, while there have been reports of ibuprofen causing stomach ulcers and bleeding, and leading to kidney problems.

Source: Mirror

19 Discussions on
“Why Parents Should Not Be Too Quick To Give Children Ibuprofen Or Paracetamol – Expert Warns”

Leave A Comment

Your email address will not be published.